A 28-year-old female asked:
can a mirena (levonorgestrel) iud lower estrogen and cause menopause symptoms?
2 doctor answers • 3 doctors weighed in
Obstetrics and Gynecology 37 years experience
Unlikely: Though taking high doses of Progesterone - like Depo Provera - can suppress estrogen levels, the amount of Progesterone in the Mirena (levonorgestrel) is a lot lower. So it would be unusual for it to cause hot flashes or night sweats. Those kind of symptoms can also be caused by stress and thyroid problems.
4.7k viewsAnswered >2 years ago
Obstetrics and Gynecology 22 years experience
No: Mirena (levonorgestrel) does not work that way. It releases a small amount of Progesterone that works locally inside of the uterine lining and not throughout your body. It does not affect estrogen at all.
4.7k viewsReviewed >2 years ago
Last updated Sep 28, 2016
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
$30 per visit with
Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.